Metformin-associated lactic acidosis (MALA) is a rare complication among patients who are diabetic, commonly presenting with non-specific findings, and developing mostly among those with other risk factors for lactic acidosis. We report the development of MALA in a 67-year-old man with diabetes who presented with progressive abdominal pain and bloody diarrhoea. On presentation the patient was in shock, with signs suggestive of peritonitis, and with severe lactic acidosis, renal failure and non-specific findings on abdominal CT. Neither the patient nor family could provide details of his home pharmaceuticals. Circulatory resuscitation with intravenous crystalloids and vasopressors was commenced, along with empiric broad-spectrum antibiotics. Emergent laparotomy did not show pathological findings. Emergent haemodialysis, initiated postoperatively, resulted in rapid resolution of shock and lactic acidosis. A list of patient’s medications, provided afterwards by the family, included metformin. Microbiological studies remained negative and renal function normalised by the time of patient’s hospital discharge after 9 days.
- metabolic disorders
- drugs: endocrine system
Statistics from Altmetric.com
Contributors SJA: abstract formation, conduct, reporting and acquisition of data. HL, LO: conception and design. NA: planning and design. ZH: literature review.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.